Oregon, 2009High Wind in Oregon, February 10, 2009
February 10, 2009 · NWS PQR · 1 event in 1 county or zone
A strong Pacific winter storm brought high winds to the central Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific winter storm brought high winds to the central Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 10, 8:42 AM PST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 10, 8:42 AM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
842 AM PST TUE FEB 10 2009
.SYNOPSIS...A LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL MOVE S
WELL OFFSHORE OF WA AND OREGON TODAY AND WED. A FRONTAL SYSTEM
EXTENDING OUT TO THE E OF THE LOW WILL PUSH INLAND TODAY AND TONIGHT.
THE LOW WILL MOVE INLAND OVER FAR NORTHERN CA WED NIGHT. ANOTHER LOW
PRESSURE SYSTEM IS EXPECTED TO FOLLOW A SIMILAR TRACK LATE IN THE
WEEK.
&&
.SHORT TERM...WARM FRONTAL PRECIPITATION HAS SPREAD OVER ACROSS MUCH
OF THE AREA THIS MORNING...AND WITH TEMPERATURES AT VALLEY FLOOR NEAR
FREEZING...HAS BEEN PRIMARILY SNOW. SURFACE LOW IS PRETTY MUCH ON
TRACK WITH MODELS...EXPECTED TO DROP SE OFF THE WA AND THEN OREGON
COAST TODAY THROUGH WED. MAIN BATCH OF PRECIPITATION IS EXPECTED WITH
THE COLD/OCCLUDING FRONT LATER TODAY...WHICH SHOULD BE THROUGH THE
COAST RANGE IN THE AFTERNOON...AND THE CASCADES IN THE EVENING. SNOW
LEVELS ARE LIKELY TO RISE SOME AS THE COLD FRONT MOVES INLAND THIS
AFTERNOON OVER THE SOUTHERN PART OF THE FORECAST AREA...BUT AN
EASTERLY LOW LEVEL FLOW FAVORS LITTLE RISE IN TEMPERATURES TODAY N OF
THE OCCLUSION IN THE GORGE THROUGH THE LOWER COLUMBIA RIVER VALLEY.
WILL LET MOST HEADLINES FROM THE PREVIOUS FORECAST RIDE...EXCEPT WILL
CONVERT THE GORGE OVER TO A WARNING AS AMOUNTS FORECAST ON THE CUSP
OF A WARNING ANYWAY. PRECIPITATION EXPECTED TO BECOME MORE SPOTTY
AFTER THE FRONTS MOVE THROUGH...BUT WILL NEED TO HANG ONTO SHOWERS
THROUGH WED AS THE LOW DROPS S. HIGH WINDS STILL LOOK IN ORDER FOR
THE COAST TODAY AS THE COLD FRONT MOVES ONSHORE OVER N AND CENTRAL
OREGON. FURTHER N THERE IS PROBABLY TOO MUCH OF AN EASTERLY GRADIENT
AHEAD OF THE OCCLUDING FRONT TO GET HIGH WINDS.
A SMALL UPPER LEVEL RIDGE WILL BRING DRIER WEATHER WEDNESDAY NIGHT
AND THURSDAY WITH PRECIPITATION SPREADING BACK TO COAST THURSDAY
AFTERNOON WITH THE NEXT SYSTEM.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS IN GOOD AGREEMENT IN HANDLING THE END OF THE WEEK LOW MOVING
DOWN OFF THE COAST THU NIGHT AND FRI. ALTHOUGH MODEL AGREEMENT IS
GOOD...THIS SYSTEM IS FAR ENOUGH OFFSHORE THAT LIKELY POPS FOR THE SW
PART OF THE FORECAST AREA SHOULD SUFFICE...WITH CHANCE POPS IN THE
NE. SIMILAR TO TUESDAYS SYSTEM...OFFSHORE FLOW SHOULD KEEP SNOW
LEVELS LOW. LATER IN THE WEEKEND AND INTO EARLY NEXT WEEK ENOUGH
VARIATION EXISTS IN MODELS THAT FOR NOW WILL CONTINUE THE TREND
TOWARDS CLIMATOLOGY.
&&
.AVIATION...INTERESTING WEATHER DAY AHEAD. LIGHT SNOW FALLING ACROSS
MOST LOCATIONS THIS MORNING WITH WIDESPREAD MVFR CONDITIONS AND
POCKETS OF IFR. THE SNOW LEVEL WILL LIKELY LIFT OFF OF THE VALLEY
FLOOR BEGINNING SOUTH OF SALEM BY LATE MORNING...AND EVEN FROM
PORTLAND NORTH BY THIS AFTERNOON. THIS WILL ALLOW CONDITIONS TO
IMPROVE TO AT LEAST MVFR. ACCUMULATING SNOW SHOULD NOT BE MUCH OF A
PROBLEM FOR AIRPORTS FROM KSLE SOUTH...BUT WE WILL LIKELY HAVE
SLUSHY ACCUMULATIONS NORTH. CONDITIONS WILL REMAIN A MIX OF VFR AND
MVFR TONIGHT WITH A FEW LIGHT RAIN OR RAIN AND SNOW SHOWERS.
.KPDX AND APPROACHES...LIGHT SNOW WILL CONTINUE TO FALL AT KPDX
THROUGH THE MORNING WITH MVFR CONDITIONS DURING LIGHTER SNOW AND IFR
CONDITIONS DURING HEAVIER SNOW. NOT EXPECTING ALOT OF SNOW...BUT
COULD SEE SLUSHY ACCUMULATION LESS THAN 1 INCH BEFORE SNOW TURNS
BACK TO RAIN OR A RAIN/WET SNOW MIXTURE BETWEEN 20Z AND 22Z.
CONDITIONS WILL RETURN TO VFR AFTER 06Z AS THE OFFSHORE FLOW
INCREASES.
&&
.MARINE...SOLID GALES WITH FRONT THIS MORNING. APPEARS A COASTAL JET
TO DEVELOP AND SOME GUSTS NEAR 50 KT POSSIBLE CLOSER TO SHORE. THE
PARENT STORM CENTER OFFSHORE OF THE QUEEN CHARLOTTES THIS MORNING
WILL SLOWLY WEAKEN AS IT TRACKS TO NORTHERN CALIFORNIA BY WED. SWELL
GENERATED BY THE STORM WILL REACH THE WATERS LATE TONIGHT AND WED.
SEAS WILL BE AROUND 18 TO 21 FEET WITH THE LARGER SWELL IN THE
SOUTHERN ZONES...BEFORE SUBSIDING LATER WED. IT LOOKS LIKE WE COULD
APPROACH HIGH SURF ADVISORY ACROSS THE SOUTHERN WATERS BUT MAY COME
UP JUST SHORT GIVEN THE NORTHWEST SWELL DIRECTION. THE NEXT SYSTEM
ON THU FOLLOWING SIMILAR TRACK...FROM NW TO SE...BUT WILL BE WEAKER
AND FURTHER OFFSHORE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
THROUGH WED MORNING.
HIGH WIND WARNING TODAY FOR THE NORTH AND CENTRAL OREGON
COAST.
WINTER WEATHER ADVISORY TODAY FOR THE NORTH AND CENTRAL
OREGON COAST RANGE...WILLAPA HILLS...LOWER COLUMBIA AND
NORTH WILLAMETTE VALLEY.
WINTER WEATHER ADVISORIES THROUGH THIS EVENING FOR THE
UPPER HOOD RIVER VALLEY...CASCADES...AND CASCADE FOOTHILLS
IN S WA AND N AND CENTRAL OREGON.
WINTER STORM WARNING THROUGH THIS EVENING FOR THE WESTERN
COLUMBIA RIVER GORGE.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 10, 6:14 AM PST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
614 AM PST TUE FEB 10 2009
ORZ007-008-WAZ021-111415-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON COAST-
614 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ003>006-009>014-WAZ019-020-022-023-039-040-111415-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
614 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW ADVISORY TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED.
ORZ001-002-111415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
614 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WOULD BE APPRECIATED.
PZZ250-255-270-275-111415-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
614 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Central Oregon Coast
- When
- February 10, 1:15 PM PST to 2:15 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
A Pacific front brought sustained winds of 36 kt with gusts up to 48 kt to Youngs Bay in Newport. Strong winds were also reported in Florence, with sustained winds of 35 kt and gusts up to 42 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151571.